About

I am the mother of a wonderful 10-year-old boy, Brian, who was diagnosed with eczema at 18 months old. From the onset, the primary treatment to get rid of the itch and the redness consisted of topical steroids, starting with a mild hydrocortisone cream and progressing to more potent steroids as his eczema gradually spread and got out of control. We faithfully followed the eczema protocols, tried diet changes, environmental changes, pursued alternative treatments, and used topical steroids off and on through the years as his skin condition warranted. However, the itching got worse, the redness got worse, and the wounds on his skin from incessant scratching got worse. We gradually went from spot-treating only itchy red areas as needed to almost daily applications of different topical steroid medications on hair, neck/face, and body. Day and night he was scratching, and his skin became thinner and covered with cuts. Flareups lasted longer while relief stayed out of reach. Lack of sleep affected us all. By the time Brian was 7 or 8, the eczema just didn’t look and act like eczema anymore. WHY? My husband and I searched the internet for answers.

In the wee hours of one morning in October 2013, after helping my son go through 4 straight hours of scratching, screaming, crying, and thrashing, I got online once again to try to find pictures of people with eczema that looked like Brian’s. I had never been successful before, but this time I came across Juliana’s blog, and her face and skin looked exactly like Brian’s: red, scaly, flaky, and dry. Her diagnosis: Topical Steroid Addiction and Withdrawal originating from the very medication used to treat her eczema. Her blog led me to ITSAN (International Topical Steroid Addiction* Network) and the work of Dr. Rapaport and Dr. Fukaya, whose many patients were successfully cured of this curse through complete cold-turkey cessation of topical steroids. The road to recovery was a long and painful one, but there was actually a light at the end of the tunnel! For the first time since Brian’s diagnosis became “incurable” eczema, we had hope for healing.

As the first rays of morning light streamed in through our window, I turned from the computer and looked at Brian, finally sleeping soundly from exhaustion. He will be healed. And so, on October 6, 2013, our journey began.

“Your light shall break forth like the morning, your healing shall spring forth speedily, and your righteousness shall go before you; the glory of the Lord shall be your rear guard.” Isaiah 58:8

 

10 thoughts on “About

  1. I just came upon your site today. I am the mother of 3 going through topical steroid withdrawal. It will be 6 months soon. It has been very hard for me, but tears came to my eyes when I saw your son’s before and after pics. As a mom, I would rather suffer than have my children suffer. Brian is blessed to have such a devoted and caring mother such as yourself.

    • Thank you. He is making amazing progress and now does everything a typical 11-yr old boy does. I hope you are seeing some progress, too. Good luck in your recovery!
      Rosemarie

  2. My 12 year old son is going through this and is at the 4.5 month mark. Really tough times here. He could use a little support chat with Brian. We as parents could use some too from you.

  3. Thank you very much for taking the time to chronicle your journey with words and photos. This site has become our primary reference site for guiding our management of what we believe is our son’s topical steroid withdrawal from addiction. He is a baby and unwilling to stay still for photos. This makes it difficult for us to compare his skin from day to day or week to week. We can however reference your photos and see similarities. Thank you to your son for being willing to have his photos taken. When people ask about our son’s skin (well, everyone asks at least superficially upon seeing him about his red skin) and are looking for a more indepth explanation, I suggest they look at your website to get a better understanding of what we believe he is going through. We are going off observation of his skin condition and interpreting his behaviour (as he cannot talk yet) to determine how this is affecting him. I am really grateful for sites such as yours, as I was a believer in TSW before my husband was and it took much stubbornness and conviction on my part to insist on discontinuing with the topical steroids. After he reviewed your site, my husband agreed to discontinue the medications that seemed to cause the problems (my son’s condition seemed to progressively get worse the longer he was on steroids). I was happy to overhear my husband telling other people about TSW and that he believes that is what is occurring with our son. Your site helped me to convince him that discontinuing with the topical steroids is the right course of action. This makes me feel better to be moving towards better health for my son. (He started on topical steroids at 3 months of age and we stopped them at 9 months of age; he is 10 months old now, so our journey is just beginning).

    • Hello K,
      SOOO sorry for the delayed response! I hope you and your son are doing well.
      I’m glad you’ve found our information helpful and recognized his TS issues early. Is he still going through TSW? Have you found treatments or other interventions that work for him? I hope you have a supportive physician, as many parents report resistance from the medical provider when they say they want to stop TS because it’s no longer helping.
      Wishing you all the best,
      Rosemarie

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s